Advancements and Updates in Therapies for CLL - Episode 7
BTK Inhibitor Toxicity Management
A discussion on the management of BTK [Bruton tyrosine kinase] inhibitor toxicities based on longer-term experience.
Cody Steeves, PharmD, BCOP: What would you say is important to understand about toxicity management? We've discussed some toxicities already, now that we have a little bit more long-term experience with BTK [Bruton tyrosine kinase] inhibitors, and the pharmacist's role in identifying these issues, as well as managing cardiovascular disease, which you also mentioned a little bit, as well.
Alison Duffy, PharmD, BCOP: Yes. I think there's a huge role for so many different types of pharmacists in the clinic setting, where I am, at the specialty pharmacy, where you are, and everywhere in between. We have data to show that patients who are taking ibrutinib or another agent we haven't talked about that can be used in the relapsed/refractory setting, idelalisib, we know that the first 4 months are really important for detecting, that's where patients develop those toxicities leading to nonadherence.
So I think it's critical to educate patients up front about the toxicities, and also follow patients closely, within the first 2 weeks, and then monthly, every 3 months or so, specifically for toxicities, I think that's important, but of course, also for adherence and making sure access is there.
Some toxicities we haven't talked about so far that I think shouldn't be discounted are diarrhea that could certainly be mild, skin dryness, and I think these could be managed with over-the-counter products such as loperamide or topical moisturizers.
It can be helpful for pharmacists’ colleagues in the retail setting to help as well. I think pharmacists can play a role in minimizing unnecessary medications that could worsen the toxicity profile, such as agents for constipation that aren't needed, or looking at antiplatelet and anticoagulation therapy because of these bleeding risks, because of platelet disruption, but also because of myelosuppression and thrombocytopenia.
I think pharmacists can help with monitoring and managing hypertension and atrial fibrillation, and managing the risk versus benefit of anticoagulation therapy, especially in these older patients who are also at risk for falling. I've seen patients who have developed atrial fibrillation hypertension on ibrutinib therapy. Sometimes it seems that this can be managed with antihypertensives, rate control, excluding our nondihydropyridine calcium channel blockers because of interactions.
Dose interruptions and dose reductions can be helpful, so we've often had to refer to the package insert. But also, because we in the cancer oncology community have been using ibrutinib for a while, I’ve found there to be quite a wealth of resources and great review articles for managing these ibrutinib-related or BTK-inhibitor-related toxicities that can help patients potentially stay on ibrutinib if that's the right choice for them.
I think now that we have acalabrutinib, I would have a lower threshold for switching to that, and we know that most patients will not develop those toxicities, at least not as severe.
Then I think in other supportive care medications, allopurinol can be used to prevent tumor lysis syndrome in those patients starting venetoclax. And potentially, as you mentioned, because patients may have had many years of CLL [chronic lymphocytic leukemia] and being in an immunocompromised state because of the CLL itself, and because of other therapies that cause lymphopenia and immunosuppression, antimicrobial prophylaxis might be needed for patients, too.
Then lastly, I think pharmacists can play a key role in identifying and assisting with managing drug interactions. No matter where we're practicing, we can all help with streamlining, whenever possible, using the preferred pharmacy that can fill the prescriptions, if that's feasible. And if not, because it's not always doable, to regularly ask patients for a full medication history so we're all on the same page, as these could impact toxicities, as well.
Any thoughts from your perspective? Other things that you've helped to implement in your practice and management?
Cody Steeves, PharmD, BCOP: I certainly agree. Especially in terms of the prophylaxis for certain adverse effects, I will tell patients to have the drugs on hand. Have loperamide on hand. Have Zofran, if you've been nauseous from drugs in the past, on hand.
But one of the last things you want to tell them to do is take it prophylactically, like right before a dose, or something like that. Because in some cases ibrutinib can cause constipation as well, so if one of our elderly patients is going to go that way with this treatment and then they take loperamide before they take it, we can run into severe problems, more severe than almost anything this leukemia can do.
And Zofran, too, can cause constipation, so there are some issues with that. Patients want to say, “Should I take this 30 minutes before my dose?” Again, because they may harken back to the time when they took that heavier-hitting chemotherapy, or they may have a sister who took this other chemotherapy and they took a lot of Zofran around the clock.
[It’s important to tell] patients not to prevent anything, just treat the adverse effects that come, and be patient, because they do tend to pass, especially some of those early on, anywhere from the first week to the first couple months of [adverse] effects.
Alison Duffy, PharmD, BCOP: I agree. I always find it interesting. As we learn about new therapies, we focus on those severe toxicities for obvious reasons, but it seems in practice that some of the milder toxicities are the ones that tend to be certainly more noticeable to patients, and more bothersome.
I think as pharmacists, especially, we can help with even some of those mild toxicities, with symptom management approaches. It's something that we can help to layer onto the education plan, that maybe isn't necessarily focused on as heavily when that patient is learning about their therapy.